Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 21, NWS Billings, MT

December 12, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Dec 12, 2017, 2:34 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 12, 2017, 5:00 AM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 2:34 AM MST (09:34 UTC)
In effect from
Dec 12, 2017, 5:00 AM MST
Expired
Dec 12, 2017, 5:46 PM MST
In force
13 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2521 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS75 KBYZ 120934
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
234 AM MST Tue Dec 12 2017

MTZ028-041-130400-
/O.NEW.KBYZ.HW.W.0011.171212T1200Z-171213T0400Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
234 AM MST Tue Dec 12 2017

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 9 PM MST this evening. 

* TIMING...Today through this evening. Strongest winds this
  afternoon into early this evening. 

* IMPACTS...Dangerous crosswinds on Highway 191. Loose objects
  blown around. Warm and dry conditions will combine with the
  winds to create increased fire danger.

* WINDS...Westerly winds gusting to 50 to 60 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Wind gusts of 58 mph or more can lead to property 
damage.

&&

$$

MTZ065-066-130400-
/O.NEW.KBYZ.WI.Y.0021.171212T1200Z-171213T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
234 AM MST Tue Dec 12 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect until 9 PM MST this evening. 

* TIMING...Today through this evening. Strongest winds this
  afternoon into early this evening. 

* IMPACTS...Dangerous crosswinds on Interstate 90 and local roads
  around Nye. Loose objects blown around. Warm and dry conditions
  will combine with the winds to create increased fire danger. 

* WINDS...West to southwest winds gusting to 60 to 70 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for 
high profile vehicles. Use extra caution.


&&

$$

http://weather.gov/Billings
1 follow-up statement
481 
WWUS75 KBYZ 130046
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
546 PM MST Tue Dec 12 2017

MTZ028-041-130200-
/O.CAN.KBYZ.HW.W.0011.000000T0000Z-171213T0400Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
546 PM MST Tue Dec 12 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds have decreased with a cold frontal passage, thus the warning
has been cancelled. Expect 30 to 40 mph wind gusts tonight.

$$

MTZ065-066-130200-
/O.CAN.KBYZ.WI.Y.0021.000000T0000Z-171213T0400Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
546 PM MST Tue Dec 12 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Winds have decreased with a cold frontal passage, thus the 
advisory has been cancelled. Expect 30 to 40 mph wind gusts 
tonight.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 11, 9:22 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Dec 11, 9:22 PM MST, 5 hours 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
922 PM MST Mon Dec 11 2017

.UPDATE...
Temperatures cooled off quickly tonight as winds calmed and a few
spots fell below forecasted minimums. Expect winds to begin
increasing as pressures fall over Alberta so temperatures should
not fall much more. Updated temperatures and humidity and sent
update. borsum

&&

.SHORT TERM...valid for Tue and Wed...

A few updates made to the short term forecast, mostly involving
an active weather pattern on Tuesday. The ridge of high pressure
to our west will keep strong surface pressure anchored west of the
divide as a disturbance (currently just off the northwest coast
of WA) rounds this ridge and drops southeast through northern
Montana Tuesday evening. Pressure falls ahead of this disturbance
late tonight into Tuesday afternoon will strengthen pressure
gradients across our western foothills tonight. Appears winds will
stay just below advisory criteria but folks should expect 45 to
55 mph gusts in locations like Big Timber, Livingston, Nye, and
Harlowton tonight into Tuesday afternoon. These gusty winds could
cause hazardous travel at times for high-profile vehicles. These
strong wind gusts will spread eastward into the Plains through the
day Tuesday as daytime heating allows most locations to tap into
the stronger midlevel winds. Away from the mountain foothills,
we're expecting wind gusts around 30 to 40 mph. Further east in
Rosebud county, and eastward, the front will come in later so wind
gusts will be less and around 30 to 35 mph. Mid-level winds from
the west will keep our region warm Tuesday afternoon with
temperatures climbing into the mid 50s. Given the stronger winds,
the culmination of many afternoons with above normal
temperatures, and minimal precipitation over the last 8 to 10
days, fire danger will be increased in the afternoon from Golden
Valley and Stillwater county east towards Rosebud counties. Please
see the Rangeland Fire Danger Statement on our website for more
information. In summary, tomorrow will not be a good day for
fires so please use caution with any activities that could cause a
spark during the warmest time of the day.

The aforementioned disturbance will continue SE through Montana
overnight which will keep the winds elevated from Billings and
Roundup eastwards overnight. As for our foothills, winds will
begin to lessen into WEdnesday morning as pressure gradients
begin to decrease across these zones. Expect cooler conditions
Wednesday afternoon with highs generally in the upper 40s to
around 50. Winds will be much less as well in addition to lower
fire dangers as relative humidities will be higher. A weak
shortwave could bring a brief period of mountain snow showers on
Wednesday night, but besides that no precipitation is anticipated
through the short term period. Dobbs

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The extended continues to look mostly dry and breezy. No
significant changes in the extended. However, did increase PoPs
slightly for Thursday as the ridge starts to weaken. The 12z runs
of the models showed a fairly consistent area of QPF across
Carter and Fallon counties extending into the Dakotas. Saturday
another trough will completely disrupt the ridge over the western
US bringing much of the area a chance for precip. However there
is still a significant spread in the solutions. Sunday and Sunday
night as the trough departs winds still look to be strong across
the area. Have kept winds pretty much the same. Reimer

&&

.AVIATION...

Some high clouds will move across the forecast area tonight with
VFR conditions prevailing. Winds will pick up again tonight
through the day Tuesday from KLVM to Big Timber where gusts of
35kts will be likely tonight with gusts around 45kts on Tuesday.
Windy conditions can be expected across the entire forecast area
on Tuesday. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 034/055 034/049 028/047 033/053 033/043 029/048 032/044
    00/N    00/B    10/U    01/B    22/W    11/N    22/J
LVM 032/050 031/046 026/045 032/048 031/040 030/045 033/042
    00/N    01/E    10/N    01/N    43/W    22/W    22/W
HDN 027/059 030/049 026/047 028/055 030/044 026/048 029/046
    00/N    00/B    11/U    01/B    22/W    11/B    23/J
MLS 024/055 030/046 026/041 026/052 030/042 026/046 028/044
    00/U    00/B    21/B    01/B    22/W    11/N    22/J
4BQ 024/057 032/047 026/041 027/053 030/042 025/047 028/043
    00/U    00/B    41/B    00/B    22/W    11/B    23/J
BHK 021/051 027/042 023/036 022/048 026/039 022/043 025/042
    00/U    01/B    33/J    01/B    21/N    12/J    12/J
SHR 023/062 030/048 025/045 026/055 028/042 022/048 027/043
    00/U    00/B    11/U    00/B    33/W    11/B    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:34 AM MSTHigh Wind WarningBYZ15 hr

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.